Coating Doesn’t Reduce Risk of Upper GI Bleeds – (11-02-00)

Coating Doesn’t Reduce Risk of Upper GI Bleed From Low-Dose Aspirin

The whole “aspirin a day” for health is becoming more and more controversial. First, there is no evidence that aspirin prevents a FIRST heart attack; only a second. Next, it is rare that a patient has their clotting ability monitored on aspirin therapy to check if it is even needed, and so many patients may be thinning their blood to dangerous levels. This is evidence by an increase in strokes in patients taking long term, low dose aspirin.

Am J Gastroenterol 2000;95:2218-2224 Use of low-dose aspirin increases by threefold the risk of an upper gastrointestinal (GI) bleed requiring hospital admission, according to a population-based cohort study from Denmark. Enteric coating of the aspirin does not reduce this risk. The investigators report that the standardized incidence rate ratio — “calculated as the ratio of the observed to the expected number of upper GI bleeding” — was 3.1 for all users of low-dose aspirin. This ratio increased to 5.6 when low-dose aspirin was combined with nonsteroidal anti-inflammatory drugs (NSAIDs). When aspirin was combined with non-NSAID drugs, the ratio was 4.7. The risk was similar for 100-mg and 150-mg tablets, and for enteric-coated and noncoated tablets. The risk remained elevated, with a standardized incidence rate ratio of 1.8, during the year after treatment with aspirin was discontinued. If confirmed, these findings “will have important public health implications for the assessment of the overall public health benefits of low-dose aspirin,” Dr. Sorensen’s group concludes.

For more than a decade, Dr. Bogash has stayed current with the medical literature as it relates to physiology, disease prevention and disease management. He uses his knowledge to educate patients, the community and cyberspace on the best way to avoid and / or manage chronic diseases using lifestyle and targeted supplementation.







Email: